Long-term Nonlinear Behaviour of the Magnetorotational Instability in a Localised Model of an Accretion Disc

Silvers, L. J. (2008). Long-term Nonlinear Behaviour of the Magnetorotational Instability in a Localised Model of an Accretion Disc. Monthly Notices of the Royal Astronomical Society, 385(2), pp. 1036-1044. doi: 10.1111/j.1365-2966.2008.12906.x

[img]
Preview
PDF
Download (1MB) | Preview

Abstract

For more than a decade, the so-called shearing box model has been used to study the fundamental local dynamics of accretion discs. This approach has proved to be very useful because it allows high resolution and long term studies to be carried out, studies that would not be possible for a global disc. Localised disc studies have largely focused on examining the rate of enhanced transport of angular momentum, essentially a sum of the Reynolds and Maxwell stresses. The dominant radial-azimuthal component of this stress tensor is, in the classic Shakura-Sunayaev model, expressed as a constant alpha times the pressure. Previous studies have estimated alpha based on a modest number of orbital times. Here we use much longer baselines, and perform a cumulative average for alpha. Great care must be exercised when trying to extract numerical alpha values from simulations: dissipation scales, computational box aspect ratio, and even numerical algorithms all affect the result. This study suggests that estimating alpha becomes more, not less, difficult as computational power increases.

Item Type: Article
Uncontrolled Keywords: accretion, accretion discs, instabilities, magnetic fields
Subjects: Q Science > QB Astronomy
Divisions: School of Engineering & Mathematical Sciences > Department of Mathematical Science
URI: http://openaccess.city.ac.uk/id/eprint/1353

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics